Alert archive / Virginia / Red Flag Warnings in 2010
Red Flag Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Apr 17, 2010, 5:10 AM EDT for 11 counties in Virginia; Alleghany County, Surry County, Wilkes County, North Carolina. It took effect at Apr 17, 2010, 11:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2010, 5:10 AM EDT (09:10 UTC)
- In effect from
- Apr 17, 2010, 11:00 AM EDT
- Expired
- Apr 17, 2010, 9:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Amherst County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 10 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3187 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
280 WWUS81 KRNK 170910 RFWRNK URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 510 AM EDT SAT APR 17 2010 ...LOW HUMIDITY AND STRONG NORTHWEST WINDS THIS AFTERNOON... .STRONG DOWNSLOPING WINDS BEHIND A MAINLY DRY COLD FRONT THAT PASSED THROUGH THE REGION SATURDAY MORNING WILL COMBINE WITH WITH HIGH FIRE DANGER TO CREATE DANGEROUS FIRE SPREAD CONDITIONS THIS AFTERNOON. NCZ002-003-019-VAZ016-017-022>024-032>035-171800- /O.NEW.KRNK.FW.W.0004.100417T1500Z-100418T0100Z/ ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 510 AM EDT SAT APR 17 2010 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING...FOR AREAS ALONG THE BLUE RIDGE...ESPECIALLY THE BLUE RIDGE PARKWAY. RELATIVE HUMIDITY VALUES OF NEAR 20 PERCENT ARE ANTICIPATED ALONG AND JUST EAST OF THE BLUE RIDGE THIS AFTERNOON. THIS VERY DRY AIR COMBINED WITH SUSTAINED WINDS OF 15 TO 20 MPH AND WIND GUSTS OF 25 TO 30 MPH WILL LEAD TO DANGEROUS FIRE SPREAD CONDITIONS THIS AFTERNOON. THE HIGHEST WIND SPEEDS ARE EXPECTED TO OCCUR IN THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE PARKWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE EXPECTED TO DEVELOP. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE LARGE FIRE GROWTH POTENTIAL IF A FIRE WERE TO OCCUR. && $$
2 follow-up statements
224 WWUS81 KRNK 171728 RFWRNK URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 128 PM EDT SAT APR 17 2010 ...LOW HUMIDITY AND STRONG NORTHWEST WINDS THIS AFTERNOON... .STRONG DOWNSLOPING WINDS BEHIND A COLD FRONT THAT PASSED THROUGH THE REGION THIS MORNING WILL COMBINE WITH WITH HIGH FIRE DANGER TO CREATE DANGEROUS FIRE SPREAD CONDITIONS THIS AFTERNOON AND EVENING. NCZ002-003-019-VAZ016-017-022>024-032>035-180100- /O.CON.KRNK.FW.W.0004.000000T0000Z-100418T0100Z/ ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 128 PM EDT SAT APR 17 2010 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING. RELATIVE HUMIDITY VALUES OF NEAR 20 PERCENT ARE ANTICIPATED ALONG AND JUST EAST OF THE BLUE RIDGE THIS AFTERNOON. THIS VERY DRY AIR COMBINED WITH SUSTAINED WINDS OF 15 TO 20 MPH AND WIND GUSTS OF 25 TO 35 MPH WILL LEAD TO DANGEROUS FIRE SPREAD CONDITIONS THIS AFTERNOON. THE HIGHEST WIND SPEEDS ARE EXPECTED TO OCCUR IN THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE PARKWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE EXPECTED TO DEVELOP. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE LARGE FIRE GROWTH POTENTIAL IF A FIRE WERE TO OCCUR. && $$ ANS
978 WWUS81 KRNK 180042 RFWRNK URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 842 PM EDT SAT APR 17 2010 NCZ002-003-019-VAZ016-017-022>024-032>035-180145- /O.EXP.KRNK.FW.W.0004.000000T0000Z-100418T0100Z/ ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 842 PM EDT SAT APR 17 2010 ...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING. RELATIVE HUMIDITIES WILL BE INCREASING THIS EVENING...AS WINDS WEAKEN. THIS WILL DIMINISH THE FIRE DANGER THREAT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Apr 17, 4:52 AM EDT, 18 minutes earlier.
Area forecast discussion, Apr 17, 4:52 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT SAT APR 17 2010
.SYNOPSIS...
COOL HIGH PRESSURE WILL BUILD INTO THE AREA TODAY PROVIDING
MORE DRY AND BREEZY WEATHER FOR MUCH OF THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT ALONG THE VA/NC BORDER WILL MOVE SOUTH OF THE CWA THIS
MORNING...CLEARING TAKING PLACE FROM NORTH TO SOUTH. SHOWERS WEST
OF THE BLUE RIDGE HAVE PRODUCED ABOUT A TENTH OF AN INCH OF
WETTING OVER PARTS OF SE WV AND THE NEW RIVER VALLEY (NRV). THESE
SHOWERS WILL CONTINUE TO PROPAGATE TO THE SOUTH AND REMAIN MOSTLY
CONFINED TO AREAS WEST OF THE BLUE RIDGE. HAVE MAINTAINED A CHANCE
OF SHOWERS FOR THE NRV AND INTO THE NC MTNS THIS MORNING...BUT
ACTIVITY IS EXPECTED TO WANE FORE NOON...YIELDING A MOSTLY SUNNY
AFTERNOON.
COLD AIR ADVECTION BEHIND THE FRONT HAS ALREADY CAUSED A SUDDEN
DROP IN TEMPERATURE THIS MORNING...SO ANTICIPATE A COOLER DAY
FROM THE GET-GO...WITH AN AFTERNOON TMAX DOWN AT LEAST 15 DEGREES
FROM YESTERDAY.
WINDS WILL BE A BIT GUSTY TODAY...ESPECIALLY AFTER THE SUN COMES OUT
THIS AFTERNOON...MIXING DOWN SOME OF THE STRONGER WINDS ALOFT. WIND
GUSTS OF 25 TO 30 MPH NOT OUT OF THE QUESTION...AND COMBINED WITH
THE LOWER TEMPERATURES WILL MAKE FOR A MUCH COOLER DAY.
COLDEST AIR FROM THIS SYSTEM PASSES ACROSS THE CWA TONIGHT...85H
TEMPS NEAR 0 DEG C. IN SPITE OF THE COLD AIR...WINDS SHOULD KEEP
SURFACE TEMPS WARM ENOUGH TO AVOID A FROST/FREEZE (AT LEAST FOR
TONIGHT)...MIXING CONTINUING THROUGHOUT THE NIGHT.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
CANADIAN HIGH PRESSURE CENTER WILL REMAIN ANCHORED OVER THE GREAT
LAKES THROUGH THE PERIOD. AN UPPER LEVEL LOW WILL SLOWLY DRIFT EAST
OVER THE NEW ENGLAND REGION AND THEN INTO THE ATLANTIC. A WEAK
SHORTWAVES WITH LIMITED MOISTURE WILL PASS TO OUR NORTH. WITH A
NORTHWEST WIND AND SUBSIDENCE FROM EXITING SHORTWAVE WILL KEEP
BREEZY CONDITIONS ACROSS THE AREA SUNDAY AFTERNOON INTO SUNDAY NIGHT.
NOCTURNAL JET ALONG THE BLUE RIDGE SHOULD KEEP WINDS UP ALONG THE
HIGHER ELEVATIONS...WHILE SOME VALLEYS DECOUPLE UNDER THE INVERSION.
ENOUGH MIXING SHOULD DETER FROST FROM FORMING SUNDAY MORNING...BUT
FROST IS POSSIBLE MONDAY MORNING AS THE JET IS WEAKER.
AS COLD DRIER AIR COMES INTO THE AREA...ESPECIALLY IN THE
NORTH...BELOW FREEZING TEMPERATURES ARE POSSIBLE IN DEEPER MOUNTAIN
VALLEYS. HEADLINES FOR FROST/FREEZE ARE POSSIBLE FOR THE MOUNTAINS
AND WILL HIGHLIGHT THE POTENTIAL IN THE HWO. BETTER TO EXERCISE
CAUTION AND PREPARE SENSITIVE VEGETATION FOR COLD TEMPERATURES AS
THE GROWING SEASON HAS STARTED EARLY THIS YEAR.
PLAYED HIGH TEMPERATURES CLOSE TO ADJMET WHICH WAS BELOW NORMAL
SUNDAY AND MONDAY...WHILE MODERATING A FEW DEGREES EACH DAY. WENT
WITH LOWS NEAR NORMAL WITH READINGS FROM LOWER 30S TO THE LOWER 40S.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A LEE TROUGH DEVELOPS ON WEDNESDAY AND COULD GENERATE A FEW
AFTERNOON SHOWERS ACROSS THE REGION. WITH SUCH A DRY AIRMASS
INITIALLY...WILL HOLD OFF ON INCREASING POPS. MOISTURE ADVECTION
INCREASES ON THURSDAY-FRIDAY AND THERE IS A BETTER CHANCE FOR
DIURNAL CONVECTION TO START IN THE MOUNTAINS IN THE AFTERNOON AND
SPREAD TO THE EAST IN THE EVENING. AREAL COVERAGE WILL NOT BE
WIDESPREAD...THEREFORE WILL ONLY HAVE 20-30 POPS IN FOR LATE NEXT
WEEK.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT ALONG THE VA/NC BORDER WILL RAPIDLY MOVE SOUTHEAST
THIS MORNING. SHOWERS AND VIRGA ALONG THE FRONT COINCIDING WITH
GUSTY SFC WINDS. PRECIPITATION IS REACHING THE GROUND WEST OF THE
BLUE RIDGE...BUT EVAPORATING EAST OF THE BLUE RIDGE WITH RADAR
INDICATING MAINLY VIRGA. WINDS HAVE SHIFTED TO THE NORTHWEST
BEHIND THE FRONT WITH SURFACE WIND GUSTS OF 20-25 KTS. NOT OUT OF
THE QUESTION TO HAVE SFC GUSTS NEAR 30 KTS IN THE VICINITY OF THE
VIRGA PER SUDEN DOWNDRAFTS FROM EVAPORATIVE PROCESSES.
AREA OF IFR/MVFR CIGS ARE ASSOCIATED WITH THE SHOWERS IN WV/WRN
VA. THIS LOWER CLOUD BASE IS NOT EXPECTED TO MAKE IT EAST OF THE
MOUNTAINS PER STRONG DOWNSLOPE DRYING. THESE LOWER CLOUDS WILL
PERSIST AT LWB/BLF THROUGH ABOUT DAYBREAK...THEN MOVE SOUTH INTO
THE NC MTNS.
SHOWERS AND VIRGA SHOULD EXIT THE CWA AFTER 12 UTC CLOUDS MOVING
SOUTH OF THE AREA. NORTHWEST WINDS WILL BRING DRIER AIR INTO THE
AREA DURING THE DAY...WINDS PERSISTING...AND REMAINING
GUSTY...ESPECIALLY EARLY THIS AFTERNOON PER STRONG MIXING FROM
FULL SOLAR INSOLATION. SUSTAINED SFC WINDS OF 14-18KTS WILL BE
COMMON WITH GUSTS 25-30 KTS.
MUCH COOLER BUT DRY CONDITIONS ARE ANTICIPATED FOR TONIGHT AND
AND INTO THE FIRST PART OF NEXT WEEK. THERE IS A MODEST CHANCE
THAT MVFR CIGS COULD REDEVELOP IN THE MOUNTAINS ON SUNDAY AS
SHALLOW COOL MOIST AIR ADVECTS SOUTH FROM THE GREAT LAKES REGION.
OTRW EXPECTING VFR TO RETURN MONDAY/TUESDAY AS HIGH PRESSURE
BUILDS IN FROM THE NW FOR EARLY NEXT WEEK.
&&
.FIRE WEATHER...
STRONG WIND GUSTS VCNTY OF THE BLUE RIDGE ANTICIPATED THIS
AFTERNOON COUPLED WITH THE HUMIDITY FALLING TO NEAR 20 PERCENT
SUGGEST NEED FOR RED FLAG WARNING ALONG THE BLUE RIDGE PARKWAY.
RAIN SHOWERS FELL WEST OF THE BLUE RIDGE FRIDAY NIGHT WITH UP TO A
TENTH OF AN INCH OF WETTING ACROSS THE GREENBRIER AND NEW RIVER
VALLEYS. LITTLE OR NO RAIN FELL EAST OF THE BLUE RIDGE.
WITH THE COLD FRONT MOVING SOUTH OF THE AREA THIS MORNING...PRECIP
CHANCES WILL WANE QUICKLY WITH SUNNY BREEZY CONDITIONS RETURNING
FOR THE AFTERNOON. EVEN THOUGH TEMPERATURES WILL BE COOLER
TODAY...SIGNIFICANT POST FRONTAL DRYING WILL TAKE PLACE THIS
AFTERNOON WITH DEWPOINTS FALLING INTO THE 20S. RELATIVE HUMIDITIES
OF NEAR 20 PERCENT ARE EXPECTED ALONG AND EAST OF THE BLUE RIDGE
THIS AFTERNOON DURING THE PEAK HEATING PART OF THE AFTERNOON.
WINDS THIS AFTERNOON WILL BE STRONGEST...20 MPH SUSTAINED WITH
GUSTS TO 30 MPH...ALONG THE BLUE RIDGE PARKWAY. SPEEDS EAST OF
THE BLUE RIDGE WILL BE CLOSER TO 15 MPH SUSTAINED WITH GUSTS OF 25
MPH. AS SUCH WILL FOCUS THE RED FLAG TO JUST THOSE FIRE ZONES THAT
ENCOMPASS THE PARKWAY AND HIGHLIGHT THE REMAINDER OF THE AREA WITH
A SPECIAL WEATHER STATEMENT FOR CONDITIONS NEAR CRITICAL.
WILL OMIT FIRE ZONES FROM THE SPECIAL WEATHER STATEMENT THAT
RECEIVED RAINFALL DURING THE OVERNIGHT...PRIMARILY THE GREENBRIER
VALLEY AND WESTERN PART OF THE NRV.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING FOR VAZ016-017-022>024-032>035.
NC...RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING FOR NCZ002-003-019.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
FIRE WEATHER...PMHazardous weather outlook, Apr 16, 10:33 PM EDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1033 PM EDT FRI APR 16 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-180245- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1033 PM EDT FRI APR 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DEPENDING ON THE AMOUNT OF RAIN RECEIVED EARLY SATURDAY MORNING...POTENTIAL FOR RAPID SPREAD OF WILDFIRE MAY CONTINUE DUE TO THE DRY BREEZY CONDITIONS. A FROST OR FREEZE IS POSSIBLE SUNDAY NIGHT AND AGAIN MONDAY NIGHT. LOW TEMPERATURES BOTH NIGHTS MAY DIP TO 30 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Virginia, 2010Red Flag Warnings in North Carolina, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.